Iowa, 2008

Hail in Iowa, March 31, 2008

March 31, 2008 · NWS DVN · 1 event in 1 county or zone

A strong upper level disturbance,combined with a warm front moving into the region, triggered thunderstorms on March 31, 2008 across portions of eastern Iowa. There were many reports of pea size hail west of a line from Williamsburg to Cedar Rapids to Manchester.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong upper level disturbance,combined with a warm front moving into the region, triggered thunderstorms on March 31, 2008 across portions of eastern Iowa. There were many reports of pea size hail west of a line from Williamsburg to Cedar Rapids to Manchester. However, one thunderstorm became severe and produced nickel size hail near Marengo Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 31, 2:07 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Mar 31, 2:07 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
307 PM CDT MON MAR 31 2008

.SYNOPSIS...
AT 19Z A SURFACE LOW WAS LOCATED SW OF DMX WITH WARM FRONT
EAST ROUGHLY ALONG I-80 THROUGH EASTERN IA THROUGH THE QUAD
CITIES AND E-NE TO STERLING IL. THE COLD FRONT TRAILED SOUTH ACROSS
EASTERN IS INTO CENTRAL OK. TEMPERATURES SOUTH OF THE WARM FRONT
IN THE DVN CWA WERE IN THE 60S WITH DEWPOINTS IN UPPER 50S TO LOW
60S. BEHIND THE FRONT...TEMPERATURES WERE IN THE 30S WITH RAIN AND
SNOW OVER NW IA. LATEST VISIBLE SATELLITE IMAGERY INDICATED
PARTIAL CLEARING OVER SE IA...WHICH MAY FURTHER WARM AND
DESTABILIZE THIS WARM SECTOR. THE WILL LOW CONTINUE TO LIFT
NORTHEAST AND DRAG THE COLD FRONT THROUGH IA AND IL OVERNIGHT AND
BRING ANOTHER ROUND OF THUNDERSTORMS. CANADIAN HIGH PRESSURE THEN
DROPS SOUTH INTO THE REGION BRINGING COOLER AND MORE STABLE
WEATHER TUE AND TUE NIGHT.

&&

.SHORT TERM...TONIGHT...
SEVERE WEATHER POTENTIAL IS MAIN ISSUE. INITIAL SHORT TERM SEVERE
WEATHER THREAT THIS AFTERNOON APPEARS TO BE JUST EAST OF THE S
CENTRAL IA LOW E ALONG THE WARM FRONT TO ROUGHLY KIOW. ALONG AND
SOUTH OF THIS AXIS...AREA OF HIGHER SURFACE CAPE AND DEEPER LOW
LEVEL WIND SHEAR OVERLAPS AND FILTERED SUNSHINE MAY BOOST
TEMPERATURES TO NEAR 70. THIS WOULD BE FAVORED AREA FOR CELLS TO
EVOLVE INTO SUPERCELLS IF UPDRAFTS TAKE ROOT ALONG THE WARM FRONT.
THE MAIN EVENT TONIGHT WILL BE MORE LINEAR TYPE STORMS AS THE COLD
FRONT SWEEPS THROUGH DURING THE EVENING WITH UPPER FORCING AHEAD
OF MID LEVEL SHORTWAVE AND UPPER LEVEL DIVERGENCE. HOWEVER...LARGE
COMPLEX OF STORMS ON-GOING ACROSS EASTERN OK THROUGH MO INTO
SOUTHERN IL MAY NEGATIVELY IMPACT THUNDERSTORM POTENTIAL FURTHER
NORTH AS IT MAY BE TAPPING INTO THE PLUME OF GULF MOISTURE. HAVE
FOLLOWED CLOSEST TO THE NAM LOW TRACK AND TIMING THAT HAD BETTER
HANDLE AT 18Z.

STILL LOOKS FAVORABLE FOR WIDESPREAD SHOWERS AND THUNDERSTORMS AND
HAVE MAINTAINED CATEGORICAL POPS FOR MAINLY THIS EVENING. WITH PW
VALUES NEAR 1 INCH AND POTENTIAL FOR ORGANIZED COMPLEXES...HEAVY
RAINFALL RATES STILL POSSIBLE AND WILL KEEP THE FLOOD WATCH IN
PLACE ACROSS THE NORTH THIS EVENING.

SHEETS

.LONG TERM...TUESDAY THROUGH MONDAY...
MAIN FOCUS WAS ON PRECIPITATION CHANCES FOR WEDNESDAY NIGHT
THROUGH FRIDAY...AND LATE NEXT WEEKEND AND EARLY NEXT WEEK.
OVERALL...NO MAJOR CHANGES TO FORECAST.

NEXT SYSTEM TO AFFECT THE FORECAST AREA MOVES ACROSS SOUTHERN MO AND
UP OHIO VALLEY THURSDAY AND THURSDAY NIGHT AS ZONAL FLOW CONTINUES.
APPEARS THIS TRACK IS A LITTLE FURTHER SOUTH THAN PREVIOUS RUNS.
THEREFORE...MADE MINOR TWEAKS TO REFLECT HIGHER POPS IN THE SOUTHERN
COUNTIES...LOWER POPS NORTH.  OPTED TO KEEP ISOLATED THUNDER MENTION
IN SOUTHERN TWO TIERS OF COUNTIES AS GFS INDICATES UPPER LEVEL WAVE
FOLLOWING QUICKLY ON HEELS OF SURFACE LOW...TRACKING ACROSS NORTHERN
MO AND CENTRAL IL OVERNIGHT THURSDAY.

LARGE LOW PRESSURE WILL REMAIN ANCHORED OVER HUDSON BAY THROUGH
THE WEEKEND...WHILE RIDGING BUILDS INTO THE WEST.  NORTHWEST FLOW
WILL PREVAIL OVER THE AREA FRIDAY THROUGH EARLY NEXT WEEK...WITH A
WEAK DISTURBANCE TO MOVE THROUGH SATURDAY NIGHT AND SUNDAY.  DUE TO
UNCERTAINTY IN TIMING...LEFT LONG DURATION OF SLIGHT CHANCE POPS IN
DAYS 6 AND 7.  ..14..

&&

.AVIATION...
LOW PRESSURE SYSTEM OVER SOUTH CENTRAL IOWA WILL LIFT NORTHEAST
INTO NW IL THIS EVENING ACCOMPANIED BY WIDEPSREAD SHOWERS AND
THUNDERSTORMS. IFR...AND AREAS OF LIFR CONDITIONS WITH LOW
CLOUDS...DRIZZLE AND FOG NORTH OF A NORTHWARD SHIFTING WARM FRONT
WILL AFFECT DBQ AND CID UNTIL ABOUT 00Z. MLI AND BRL WILL REMAIN
IN VFR CONDITIONS SOUTH OF THE WARM FRONT THIS EVENING. A LINE OF STRONG
TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON INTO EARLY AND EVENING AS THE LOW PRESSURE SYSTEM
PUSHES A STRONG COLD FRONT EAST ACROSS THE REGION. THE GREATEST
RISK FOR SEVERE STORMS WILL BE AT THE CID...MLI AND BRL SITES.
WIND GUSTS FROM 50 TO 60 KTS WILL BE POSSIBLE WITH A SMALLER RISK
FOR LARGE HAIL. WINDS WILL VEER TO THE WEST WITH THE FRONTAL
PASSAGE EARLY TONIGHT WITH VFR LOW TO MID CLOUDS LINGERING THROUGH
SUNRISE TUE.

&&

.HYDROLOGY...
OVERNIGHT RAINFALL PLUS QPF THROUGH MORNING WILL COMBINE TO CREATE
RISES ON AREA RIVERS...PUSHING A FEW LOCATIONS TO ABOVE FLOOD
STAGE.  QPF INPUT INTO THE RIVERS WAS RATHER MODEST TODAY...ONLY
ABOUT 1/4 TO 1/2 INCH FOR THIS AFTERNOON AND TONIGHT.  THUS EVEN
THOUGH THE RIVER FORECASTS ARE DRIVEN IN PART BY QPF...CONFIDENCE IS
HIGH THAT FLOODING WILL OCCUR AT SPOTS CURRENTLY IN THE WARNINGS.

WOLF

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH UNTIL 1 AM CDT TUESDAY FOR BENTON-BUCHANAN-CEDAR-
     CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-JOHNSON-JONES-LINN-
     MUSCATINE-SCOTT.

IL...FLOOD WATCH UNTIL 1 AM CDT TUESDAY FOR CARROLL-JO DAVIESS-ROCK
     ISLAND-STEPHENSON-WHITESIDE.

MO...NONE.

&&

SHEETS/14/WOLF
Hazardous weather outlook, Mar 31, 12:14 PM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
114 PM CDT MON MAR 31 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011815-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
114 PM CDT MON MAR 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
AREA THIS AFTERNOON AND EVENING.

THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL WITH
THUNDERSTORMS THAT ARE EXPECTED TO DEVELOP IN A LINE AND MOVE
ACROSS EASTERN IOWA...NORTHEAST MISSOURI AND NORTHWEST ILLINOIS
BETWEEN 3 AND 7 PM. THERE IS A LOW POTENTIAL FOR ISOLATED
SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...MAINLY
SOUTH OF THE HIGHWAY 30 CORRIDOR.

A SECONDARY THREAT WILL BE HEAVY RAINFALL AND A FLOOD WATCH REMAINS
IN EFFECT UNTIL LATE TONIGHT...FOR THE AREA ALONG AND NORTH OF
INTERSTATE 80. THUNDERSTORMS WITH HEAVY RAINFALL...COMBINED WITH
MOIST GROUND CONDITIONS AND RIVERS AND STREAMS RUNNING HIGH MAY
RESULT IN FLOODING. MORE INFORMATION MAY BE FOUND IN THE LATEST
FLOOD WATCH STATEMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY RAINFALL FROM MONDAY MAY RESULT IN SIGNIFICANT RISES AND
ADDITIONAL FLOODING ON AREA TRIBUTARY RIVERS...ESPECIALLY
ALONG THE PECATONICA...WAPSIPINICON...ROCK...CEDAR AND IOWA RIVERS.

THURSDAY AND THURSDAY NIGHT...ISOLATED THUNDERSTORMS WILL BE
POSSIBLE MAINLY SOUTH OF INTERSTATE 80. ANY STORMS THAT DEVELOP
ARE NOT LIKELY TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DLS

In the hours before

Special weather statement, Mar 31, 11:29 AM CST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1229 PM CDT MON MAR 31 2008

IAZ099-ILZ034-035-MOZ009-010-311930-
LEE-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...FORT MADISON...CARTHAGE...MACOMB...
MEMPHIS...KAHOKA
1229 PM CDT MON MAR 31 2008

...STRONG WINDS POSSIBLE THROUGH MID AFTERNOON...

A POTENT LOW PRESSURE SYSTEM WILL PRODUCE WIND GUSTS AROUND 50 MPH
THROUGH MID AFTERNOON...ON THE NORTHERN FRINGE OF A COMPLEX OF
THUNDRESTORMS MOVING THROUGH NORTHERN MISSOURI INTO WEST CENTRAL
ILLINOIS.

THE STRONG WINDS ARE POSSIBLE IN EXTREME NORTHEAST MISSOURI...
EXTREME SOUTHEAST IOWA AND NEIGHBORING PARTS OF WEST CENTRAL
ILLINOIS. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
MEMPHIS...KAHOKA...KEOKUK...CARTHAGE AND MACOMB.

BE PREPARED FOR STRONG GUSTY WINDS...ESPECIALLY IF TRAVLEING IN
HIGH PROFILE VEHICLES. ALSO...STAY AWAY FROM TREES AS FALLING
BRANCHES MAY POSE A HAZARD. THESE WINDS COULD DEVELOP QUITE RAPIDLY
WITH LITTLE ADVANCE NOTICE.

WOLF
Special weather statement, Mar 31, 4:23 PM CST, 36 minutes before
IAZ052-053-063>065-067-076>078-087-312330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
523 PM CDT MON MAR 31 2008

...SMALL HAIL POSSIBLE...

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 630 PM CDT FOR THE FOLLOWING
COUNTIES...

IN IOWA
     JEFFERSON...JONES...LINN...CEDAR...IOWA...JOHNSON...MUSCATINE...
     WASHINGTON...KEOKUK AND LOUISA

INCLUDING THE FOLLOWING LOCATIONS
     AINSWORTH...AMANA...BERTRAM...CONESVILLE...CONROY...
     CORALVILLE...DELTA...ELY...HARPER...HAYESVILLE...HEDRICK...
     HILLS...IOWA CITY...KALONA...KESWICK...KINROSS...LISBON...LONE
     TREE...MARTINSBURG...MILLERSBURG...MOUNT VERNON...NORTH
     ENGLISH...NORTH LIBERTY...OAKDALE...OXFORD...PARNELL...
     RICHLAND...RICHMOND...RIVERSIDE...SHUEYVILLE...SIGOURNEY...
     SOLON...SOUTH ENGLISH...SWISHER...TIFFIN...UNIVERSITY HEIGHTS...
     WASHINGTON...WELLMAN...WHAT CHEER AND WILLIAMSBURG

AT 518 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM MILLERSBURG TO 9 MILES
SOUTHEAST OF MARTINSBURG...OR ALONG A LINE EXTENDING FROM 16 MILES
NORTH OF SIGOURNEY TO 11 MILES WEST OF FAIRFIELD. THE STORMS WERE
MOVING NORTHEAST AT 50 MPH. THESE THUNDERSTORMS WILL PRODUCE PEA
SIZE HAIL...BRIEF HEAVY RAIN AND WIND GUSTS OF 30 TO 40 MPH.

DLF
Local storm report, Mar 31, 4:56 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
556 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             MARENGO                 41.80N 92.07W
03/31/2008  M0.25 INCH       IOWA               IA   CO-OP OBSERVER

            PEA SIZE HAIL WITH DOWNPOUR.

&&

WE

The radar

The Quad Cities radar (KDVN), 126 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Iowa

When
March 31, 4:59 PM CST
Where
Iowa County, 2 mi N of Marengo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.829, -92.070

A trained spotter reported nickel size hail 2 miles north of Marengo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88234.